Iowa, 2019

Flash Flood and Hail in Iowa, May 16, 2019

May 16, 2019 · NWS DVN · 22 events in 6 counties and zones

A slow, south moving cold front and an outflow boundary from morning thunderstorms over northern Illinois, combined with a hot and humid environment to produce widespread showers and thunderstorms across eastern Iowa and northwest Illinois overnight. Several thunderstorms became severe, and produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A slow, south moving cold front and an outflow boundary from morning thunderstorms over northern Illinois, combined with a hot and humid environment to produce widespread showers and thunderstorms across eastern Iowa and northwest Illinois overnight. Several thunderstorms became severe, and produced large hail and damaging winds. Quarter sized hail was reported across Clinton and Iowa counties, while destructive winds of 70-90 MPH were reported Iowa and Washington Counties. |In addition, torrential rainfall amounts of 1 to 2 inches were reported along the Interstate 80 corridor as storms slowly moved across the area. This lead to flash flooding across many major roadways, including Interstate 80 near Coralville and Highway 965 in Oakdale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 16, 6:06 PM CST, 23 minutes earlier.

Area forecast discussion, May 16, 6:06 PM CST, 23 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Quad Cities IA IL
706 PM CDT Thu May 16 2019

...00z AVIATION UPDATE...

.SYNOPSIS...
Issued at 330 PM CDT Thu May 16 2019

Very warm and humid airmass has advected across the area, with most
of the CWA in the mid 80s to around 90(near record highs for May
16th) besides the far east and northeast that is still recovering
from cooling outflow boundary from this morning's convective system
acrs northern IL. The area is firmly capped with just a few elevated
showers/storms along and southeast of the CWA ATTM. More upstream is
an incoming frontal boundary sagging acrs west central into northeast
IA, and this feature will have eyes to lay out eventually from west-
to-east acrs the CWA north of I80 by mid evening. This feature and
increasing evening convergence to be the focus for thunderstorms
development tonight. After tonight and Friday, another strong wave
still looks to be on track to roll out acrs the region by late Sat
and Sat night for another concentrated storm chance. The active
pattern, ringing around a persistent southeast CONUS upper ridge
will continue well into next week for more storm chances almost
every other day.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 330 PM CDT Thu May 16 2019

Tonight...Temperatures warming to around 90 is weakening the effect
of the cap, but it may hold firm until early to mid evening when the
boundary mentioned above sags in acrs the northern third to half of
the CWA as the evening progresses. Increasing west-southwest LLVL
flow up over this incoming boundary and converging on the H85 MB
front will look to help ignite sctrd bands of strong convection
oriented the same way, from west-to-east mainly after 7 PM this
evening. Current thinking has this axis most likely popping along a
line from I80 to just north of Hwy 30, but low confidence if we
really can define a zone this narrow and will have lower buffer POPs
both to the north and south of higher POP swath in favored area.
Some of the later CAM guidance is shifting the favored axis to I80
and a county north and south of this axis.

High MUCAPE feed of 3000 to near 4000 J/KG, combined with adequate
effective shear of 30-40 KTS will support a chance for some severe
storms with large hail and damaging wind bursts especially 1-4 hours
after initiation. Of more of threat may be storms feeding on high
THTA-E and PWATs of 1.4 to 1.6 inches for locally heavy rainfall.
Linear cluster/storm bands that may be narrow, but develop and move
east across the same areas may concentrate narrow swaths of high
rainfall accumulation in localized areas by early Friday morning.
Could see some 1 to 2+ inch amounts in areas that get repeated storm
activity by late tonight, which may produce a localized flash flood
threat. But feel much of the area can take an initial event of a half
inch to 1 inch rainfall in general and will not issue a flash flood
headline for a more widespread heavy rain threat at this time. Plus
still some uncertainty on how far north or south the concentrated
rainfall axis may lay out to issue a headline at this juncture. Late
night showers/storms may migrate further south then what the POPs
advertise, and they may need to be adjusted higher further south
with storm line propagation into the early morning hours.

Increasing northeast  boundary layer fetch north of the boundary will
make for a big temp discrepancy and temp fcst challenge, with the
northeast possibly cooling into the lower 50s, while pre-frontal
areas of the south don't get out of the mid to upper 60s unless
storm outflow cooled.

Friday...Large temp contrast from northeast to the south continues,
as post-frontal flow, lake stratus of LK MI and continuing showers
keep portions of northwest IL in the low to mid 50s, while the
southern CWA makes it into at least the mid 80s with afternoon
breaks and precip push to the north. Will see festering lingering
showers and a few storms out of Thu night into Friday morning, but
diurnally decaying LLJ processes and temporary upper ridge
adjustment acrs the region will look to bring a decreasing shower
and storm activity into Friday afternoon from south-to-north. There
still could be a few more robust storms embedded in this activity, but
seems a lack of severe storm potential unless more areas clear by
afternoon for heating to fuel new storm development on the
boundary/boundaries. The latest suite of models now focus and surge
further to the north the next round of LLJ development and
convergent zone, north of the area acrs southern MN into WI by
Friday evening. Additional rainfall amounts may generally be from a
quarter to half inch or less if this weakening trend as the day
progresses verifies. But of course, additional localize storm flare-
ups in afternoon heating will produce more than that, and will have
to watch if this makes it across hard hit areas of Thursday night
for more run-off and potential water trouble.  ..12..

.LONG TERM...(Friday Night through next Thursday)
ISSUED AT 330 PM CDT Thu May 16 2019

Friday Night

A reinvigorated low-level jet over the Central Plains into the Upper
Mississippi Valley will push repeated rounds of showers and
thunderstorms, and heavy rainfall, to the north of eastern Iowa and
northwest Illinois.

The NAM has the northern edge of the enhanced 850mb WV transport and
west-to-east corridor of convergence, aligned through Minnesota and
Wisconsin. For these reasons, have lower chances for showers and
storms across the northern CWA (20-40%) through Friday night.

Saturday

Low-level warm air advection downstream of a surface low over
western Iowa will pull the Lake Michigan enhanced surface boundary
to the north of the forecast area into northern Iowa and southern
Wisconsin by midday Saturday. Temps and dewpoints will increase
enough in the warm sector of this low to build SBCAPE values into
the 1000-2000+ J/kg range.

Scattered storms are possible through the day. But confidence is low
on the areal coverage, so kept chances between 30-50% for most
areas. Deep layer shear looks to reach a minimum around midday,
before ramping up into the evening and overnight.

Given the setup, the Storm Prediction Center has a Slight Risk for
severe thunderstorms west of a line from Dubuque to Keokuk, and a
Marginal risk to the east. The primary threats are strong wind gusts
and hail.

Saturday Night into Sunday

Periods of showers and thunderstorms are likely overnight with a low-
level moist conveyor forecast to remain nearly stationary along a
Western Gulf of Mexico to Upper Mississippi Valley axis.

There are plenty of model differences on QPF during this period, so
confidence on final amounts is low to moderate at this stage. This
environmental setup with a continual integrated WV feed, PWATs up to
1.60 inches, nearly southerly mid-level winds, and eventually strong
upper dynamics associated with the main 500mb vorticity max means
this is a period to watch for heavy rainfall.

A general 1 to 2 inches seems reasonable across the CWA, with the
possibility for enhanced narrow corridors of 2-3 inches. Renewed
rises on area rivers, and more flooding, is likely into next week.

Monday On

Active weather pattern continues with another strong cyclone
forecast to emerge into the Plains, potentially bringing more heavy
rain to the local area by Tuesday. Large model discrepancies exist
for the end of next week. The ECMWF is relatively dry, while the
GFS/CMC hold the instability gradient across the south half of the
CWA and produce more rounds of heavy rain. Uttech

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 630 PM CDT Thu May 16 2019

Front will stall out across the area over the next 24+ hours
bringing increased chances for showers and storms, with
a few storms potentially strong to severe with hail and wind.

Ceilings...Generally VFR much of tonight with MVFR in the
stronger showers/storms. Late tonight and Friday expect
widespread MVFR and IFR to develop in the cooler air north of the
front. At this time it appears the boundary may settle south of
I-80 thus these lower ceilings are likely at DBQ and eventually
CID, and MLI though may be on the edge and could vary. Meanwhile,
BRL likely to be generally VFR being south of the front with
MVFR in any precipitation.

Precipitation... Some uncertainty with coverage of showers and
storms with capping inversion, westerly LLJ owing to weaker mid
level convergence, and some hi-res and cams verifying too moist
in BL. That being said, stayed close with previous TAF issuance
and gridded forecast in timing a TEMPO period at CID, DBQ and MLI
this evening into the early overnight of storms. Strong gusty
winds and hail are possible. May see a decreasing trend develop
for a time overnight before another round of showers and some
storms arrives Friday morning, and have handled this with
prevailing light shower mention for now to await better clarity
on location of any storms.

Visibility...Predominately P6SM, except periods of 2-5SM in the
stronger showers and storms.

Winds... From the W/SW around 10 kts and gusty pre-frontal
shifting from northerly 5-10 kts behind the front. Friday will see
winds from easterly around 10-15 kts, except for BRL pre-frontal
and still southerly with some gusts possible. LLWS will also be
possible tonight at BRL ahead of the front with westerly winds
increasing 30-40 kts near 2kft agl.

&&

.HYDROLOGY...
Issued at 1125 AM CDT Thu May 16 2019

In general, the Mississippi River will continue to slowly recede.
Locations north of the Quad Cities are expected to see nearly steady
levels through the weekend. In and south of Rock Island, river
levels will slowly fall. Moderate to major flooding will continue
from Rock Island to Burlington; with the exception of Muscatine
which fell below its moderate stage level earlier this morning.

Heavy rainfall is likely in the mid to upper Mississippi River
valley over the next 5 to 7 days. At this time, there is low
confidence in the forecasted rainfall amounts and exactly where
the heavy rains will fall. However, there is some potential for
rising river levels into next week.

&&

.CLIMATE...
ISSUED AT 330 PM CDT Thu May 16 2019

Record Highs for Today May 16...

Moline.........90 in 1992
Cedar Rapids...90 in 1992
Dubuque........89 in 1936
Burlington.....92 in 1911

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...Uttech
AVIATION...McClure
HYDROLOGY...14
CLIMATE...12
Hazardous weather outlook, May 16, 3:56 PM CST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
456 PM CDT Thu May 16 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-171100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
456 PM CDT Thu May 16 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Very warm temperatures and high humidity will combine to produce
uncomfortable heat index readings in the low to mid 90s through
early evening across much of the Outlook Area.

A cold front is still on track to move into the area from the
northwest and lay out from west to east generally along the
Interstate 80 corridor tonight. There is a good chance that strong
storms will fire along or in the vicinity of this boundary by mid
evening. Some of these storms may become severe and produce large
hail and damaging wind gusts. The Storm Prediction Center has
placed much of the area generally along and north of a line from
Sigourney Iowa, to Monmouth Illinois in a Slight Risk for severe
storms tonight. In addition to the severe weather threat, all
storms tonight are likely to bring locally heavy rainfall. The
front is expected to becoming stationary overnight, and thus there
is a threat that storms could develop and move across the same
areas repeatedly. This may eventually lead to localized flash
flooding, ponding water, urban and small stream flooding.

The Mississippi River and portions of the Rock River are
experiencing flooding. Please see the latest Flood Statements
and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Thunderstorms will be ongoing Friday morning and continuing
through at least early Friday afternoon. The Storm Prediction
Center has areas along and north of Interstate 80 in a marginal
risk for severe weather Friday. Depending on the extent of
recovery after morning showers and clouds clear, there may be a
risk that a few storms may produce isolated large hail and
damaging winds. Additional rainfall on Friday may add to the run-
off, rising creeks, and ponding of water from the Thursday night
thunderstorm activity.

On Saturday and Saturday night, the Storm Prediction Center has
parts of the area in a slight risk of severe thunderstorms west of
line from Independence Iowa to Memphis Missouri. East of this
line there is a marginal risk of severe thunderstorms. More heavy
rain will also be a concern this period, which could lead to
rises on area rivers.

An active weather pattern continues through Sunday through
Wednesday with chances of thunderstorms nearly every day. It is
still too early to determine the severe potential for any of these
periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across portions of the outlook
area this evening.

12

The radar

The Quad Cities radar (KDVN), 32 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 7 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
May 16, 6:29 PM CST
Where
Clinton County, Clinton Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.830, -90.330

Hail, Benton

When
May 16, 7:25 PM CST
Where
Benton County, Keystone
Measured
0.88 in hail
Reported by
Public
Coordinates
42.000, -92.200

Thunderstorm Wind, Benton

When
May 16, 7:33 PM CST
Where
Benton County, 2.76 mi S of Keystone
Measured
58 kt (67 mph) measured gust
Reported by
Broadcast Media
Coordinates
41.960, -92.200

Hail, Iowa

When
May 16, 7:41 PM CST
Where
Iowa County, 0.52 mi E of Victor
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.730, -92.290

Hail, Iowa

When
May 16, 7:51 PM CST
Where
Iowa County, 1.48 mi NNW of Genoa Bluff
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.700, -92.160

Thunderstorm Wind, Iowa

When
May 16, 7:57 PM CST
Where
Iowa County, 0.69 mi N of Williamsburg
Measured
68 kt (78 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.680, -92.000

Measured by a home weather station.

Thunderstorm Wind, Iowa

When
May 16, 7:58 PM CST
Where
Iowa County, 0.52 mi W of Parnell
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.580, -92.010

Trees were blown down in the town of Parnell. The largest were around 2 feet in diameter and some were snapped off 3 feet above the ground.

Thunderstorm Wind, Iowa

When
May 16, 8:01 PM CST
Where
Iowa County, 0.52 mi W of Williamsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.670, -92.010

Power lines were blown down.

Hail, Clinton

When
May 16, 8:15 PM CST
Where
Clinton County, 0.69 mi S of Dewitt
Measured
1 in hail
Reported by
Public
Coordinates
41.810, -90.550

Thunderstorm Wind, Johnson

When
May 16, 8:15 PM CST
Where
Johnson County, 2.08 mi NE of Oxford
Measured
56 kt (64 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.690, -91.800

Several highway signs were blown down near mile marker 230 on Interstate 80.

Hail, Clinton

When
May 16, 8:22 PM CST
Where
Clinton County, 1.24 mi NW of Dewitt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.830, -90.570

Hail, Scott

When
May 16, 8:22 PM CST
Where
Scott County, 1.24 mi NW of Gambrill
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
41.760, -90.570

Winds gusted to 40 mph during the hail.

Thunderstorm Wind, Johnson

When
May 16, 8:23 PM CST
Where
Johnson County, 1.03 mi E of North Liberty
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.750, -91.600

Estimated winds of 60 to 70 mph were reported.

Hail, Clinton

When
May 16, 8:26 PM CST
Where
Clinton County, 2.14 mi SSE of Low Moor
Measured
1 in hail
Reported by
Social Media
Coordinates
41.790, -90.270

Thunderstorm Wind, Johnson

When
May 16, 8:27 PM CST
Where
Johnson County, 1.55 mi E of Williamstown
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.570, -91.720

A small shed was blown away.

Thunderstorm Wind, Washington

When
May 16, 8:29 PM CST
Where
Washington County, 3.88 mi ENE of Riverside
Measured
67 kt (77 mph) measured gust
Reported by
Broadcast Media
Coordinates
41.500, -91.530

Thunderstorm Wind, Johnson

When
May 16, 8:32 PM CST
Where
Johnson County, 0.69 mi N of Iowa City Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
41.640, -91.550

Thunderstorm Wind, Johnson

When
May 16, 8:34 PM CST
Where
Johnson County, 0.86 mi NE of Tiffin
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.710, -91.660

Torrential rain also reported.

Thunderstorm Wind, Johnson

When
May 16, 8:40 PM CST
Where
Johnson County, 2.18 mi ENE of Iowa City Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.640, -91.510

Thunderstorm Wind, Washington

When
May 16, 8:40 PM CST
Where
Washington County, 3.88 mi ENE of Riverside
Measured
75 kt (86 mph) measured gust
Reported by
Broadcast Media
Coordinates
41.500, -91.530

Flash Flood, Johnson

When
May 16, 8:43 PM CST to 9:43 PM CST
Where
Johnson County, 0.86 mi SW of Oakdale to 1.25 mi NW of Coralville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.690, -91.630

Four to six inches of water briefly covered the eastbound lanes of Interstate 80 due to tremendous rainfall rates. Other major roads in the area were also impacted by water due to heavy rainfall rates.

Thunderstorm Wind, Scott

When
May 16, 9:15 PM CST
Where
Scott County, 2.32 mi NNW of Bettendorf
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.560, -90.540

A large 6 inch diameter tree branch was reported down near the intersection of Kimberly Road and Jersey Ridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825584, 825563, 825587, 825564, 825566, 825588, 825574, 825575, 825567, 825579, 825568, 825569, 825590, 825570, 825580, 825591, 825592, 825593, 825594, 825596, 825621, 825583.